Alert archive / Montana / Blizzard Warnings in 2019
Blizzard Warning 2, NWS Great Falls, MT
NWS Great Falls, MT issued this blizzard warning at Mar 11, 2019, 1:29 PM MDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2019, 1:29 PM MDT (19:29 UTC)
- Expired
- Mar 12, 2019, 8:35 AM MDT
- In force
- 19 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
032 WWUS45 KTFX 111929 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 129 PM MDT Mon Mar 11 2019 MTZ048-120600- /O.UPG.KTFX.WW.Y.0023.000000T0000Z-190312T0600Z/ /O.NEW.KTFX.BZ.W.0002.190311T1929Z-190312T2100Z/ Southern Rocky Mountain Front- Including Bynum, Choteau, and Augusta 129 PM MDT Mon Mar 11 2019 ...BLIZZARD WARNING IN EFFECT UNTIL 3 PM MDT TUESDAY... * WHAT...Ground blizzard conditions occurring. Additional snow accumulations of up to 1 to 3 inches on Tuesday. Sustained winds near 50 mph, with gusts to 70 mph. Expect visibility to be near zero. * WHERE...Southern Rocky Mountain Front. * WHEN...Until 3 PM MDT Tuesday. * ADDITIONAL DETAILS...Drifting snow has caused lane obstructions and icy areas. Severe driving conditions or roads closed have been reported. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ009-120600- /O.UPG.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/ /O.NEW.KTFX.BZ.W.0002.190311T1929Z-190312T2100Z/ Northern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, and Heart Butte 129 PM MDT Mon Mar 11 2019 ...BLIZZARD WARNING IN EFFECT UNTIL 3 PM MDT TUESDAY... * WHAT...Ground blizzard conditions occurring. Additional snow accumulations of up to 1 to 3 inches on Tuesday. Sustained winds near 50 mph, with gusts to 70 mph. Expect visibility to be near zero. * WHERE...Northern Rocky Mountain Front. * WHEN...Until 3 PM MDT Tuesday. * ADDITIONAL DETAILS...Drifting snow has caused lane obstructions and icy areas. Severe driving conditions or roads closed have been reported. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ044-120600- /O.EXA.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/ Toole- Including Shelby and Sunburst 129 PM MDT Mon Mar 11 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MDT TUESDAY... * WHAT...Blowing snow occurring. Winds gusting as high as 50 mph. * WHERE...Toole. * WHEN...Until 6 AM MDT Tuesday. * ADDITIONAL DETAILS...Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ010-120600- /O.CON.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/ Eastern Glacier- Including Cut Bank 129 PM MDT Mon Mar 11 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY... * WHAT...Blowing snow occurring. Winds gusting as high as 60 mph. * WHERE...Eastern Glacier. * WHEN...Until 6 AM MDT Tuesday. * ADDITIONAL DETAILS...Areas of blowing snow will significantly reduce visibility. Drifting snow has caused lane obstructions and icy areas. Severe driving conditions are reported. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ012-046-049-050-120600- /O.CON.KTFX.WW.Y.0023.000000T0000Z-190312T0600Z/ Cascade-Eastern Pondera-Eastern Teton-Judith Basin- Including Great Falls, Cascade, Belt, Kings Hill Pass, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford, and Hobson 129 PM MDT Mon Mar 11 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Blowing snow occurring. Winds gusting as high as 45 mph. * WHERE...Eastern Teton, Judith Basin, Eastern Pondera and Cascade. * WHEN...Until midnight MDT tonight. * ADDITIONAL DETAILS...Patchy blowing snow could reduce visibility in open areas. Drifting snow could cause lane obstructions and icy sections of roadway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
4 follow-up statements
355 WWUS45 KTFX 111947 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 147 PM MDT Mon Mar 11 2019 MTZ009-048-120600- /O.CON.KTFX.BZ.W.0002.000000T0000Z-190312T2100Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, Choteau, and Augusta 147 PM MDT Mon Mar 11 2019 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT TUESDAY... * WHAT...Ground blizzard conditions occurring. Additional snow accumulations of up to 1 to 3 inches on Tuesday. Sustained winds near 50 mph, with gusts to 70 mph. Expect visibility to be near zero. * WHERE...Southern Rocky Mountain Front and Northern Rocky Mountain Front. * WHEN...Until 3 PM MDT Tuesday. * ADDITIONAL DETAILS...Drifting snow has caused lane obstructions and icy areas. Severe driving conditions or roads closed have been reported. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ010-044-120600- /O.CON.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/ Eastern Glacier-Toole- Including Cut Bank, Shelby, and Sunburst 147 PM MDT Mon Mar 11 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY... * WHAT...Blowing snow occurring. Winds gusting as high as 60 mph. * WHERE...Toole and Eastern Glacier. * WHEN...Until 6 AM MDT Tuesday. * ADDITIONAL DETAILS...Areas of blowing snow will significantly reduce visibility. Drifting snow has caused lane obstructions and icy areas. Severe driving conditions are reported. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ012-046-049-050-120600- /O.CON.KTFX.WW.Y.0023.000000T0000Z-190312T0600Z/ Cascade-Eastern Pondera-Eastern Teton-Judith Basin- Including Great Falls, Cascade, Belt, Kings Hill Pass, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford, and Hobson 147 PM MDT Mon Mar 11 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...Blowing snow occurring. Winds gusting as high as 45 mph. * WHERE...Eastern Teton, Judith Basin, Eastern Pondera and Cascade. * WHEN...Until midnight MDT tonight. * ADDITIONAL DETAILS...Patchy blowing snow could reduce visibility in open areas. Drifting snow could cause lane obstructions and icy sections of roadway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
250 WWUS45 KTFX 120041 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 641 PM MDT Mon Mar 11 2019 MTZ012-046-049-050-120145- /O.CAN.KTFX.WW.Y.0023.000000T0000Z-190312T0600Z/ Cascade-Eastern Pondera-Eastern Teton-Judith Basin- 641 PM MDT Mon Mar 11 2019 ...WINTER WEATHER ADVISORY IS CANCELLED... Drifting snow is likely to continue overnight, but significant blowing of snow reducing visibility is no longer expected. $$ MTZ009-048-121200- /O.CON.KTFX.BZ.W.0002.000000T0000Z-190312T2100Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, Choteau, and Augusta 641 PM MDT Mon Mar 11 2019 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT TUESDAY... * WHAT...Ground blizzard conditions occurring. Additional snow accumulations of up to 1 to 3 inches on Tuesday. Sustained winds near 50 mph, with gusts to 70 mph. Expect visibility to be near zero at times. * WHERE...Southern Rocky Mountain Front and Northern Rocky Mountain Front. * WHEN...Until 3 PM MDT Tuesday. * ADDITIONAL DETAILS...Drifting snow has caused lane closers. Severe driving conditions or roads closed have been reported in this region. Conditions are not expected to begin to improve until Tuesday afternoon in this region. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ014-121200- /O.EXA.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/ Central and Southern Lewis and Clark- Including Lincoln and Rogers Pass 641 PM MDT Mon Mar 11 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 AM MDT TUESDAY... * WHAT...Blowing snow occurring. Winds gusting as high as 50 mph. * WHERE...Rogers Pass and Bowmans Corner areas. * WHEN...Until 6 AM MDT Tuesday. * ADDITIONAL DETAILS...Areas of blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ010-044-121200- /O.CON.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/ Eastern Glacier-Toole- Including Cut Bank, Shelby, and Sunburst 641 PM MDT Mon Mar 11 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT TUESDAY... * WHAT...Blowing snow occurring. Winds gusting as high as 50 mph. * WHERE...Toole and Eastern Glacier. * WHEN...Until 6 AM MDT Tuesday. * ADDITIONAL DETAILS...Areas of blowing snow will significantly reduce visibility. Drifting snow has caused lane obstructions and icy areas. Severe driving conditions are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
293 WWUS45 KTFX 120948 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 348 AM MDT Tue Mar 12 2019 MTZ010-014-044-121100- /O.CAN.KTFX.WW.Y.0023.000000T0000Z-190312T1200Z/ Eastern Glacier-Central and Southern Lewis and Clark-Toole- 348 AM MDT Tue Mar 12 2019 ...WINTER WEATHER ADVISORY IS CANCELLED... Winds in the advisory area have diminished, so widespread blowing snow causing reduced visibility is no longer expected. However, areas of drifting snow remain possible across roadways and highways. Any drifting snow that falls on roads and melts could pose a hazard for hydroplaning during the day with a risk for icy patches as temperatures fall at night. $$ MTZ009-048-122100- /O.CON.KTFX.BZ.W.0002.000000T0000Z-190312T2100Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- Including Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, Choteau, and Augusta 348 AM MDT Tue Mar 12 2019 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...Ground blizzard conditions occurring. Additional snow accumulations of up to 1 to 3 inches on Tuesday. Sustained winds near 30 mph, with gusts to 50 mph. Expect visibility to be near zero at times. * WHERE...Southern Rocky Mountain Front and Northern Rocky Mountain Front. * WHEN...Until 3 PM MDT this afternoon. * ADDITIONAL DETAILS...Drifting snow has caused lane closures. Severe driving conditions and closed roads have been reported in this warned area. Conditions should begin to improve by this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
259 WWUS45 KTFX 121435 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 835 AM MDT Tue Mar 12 2019 MTZ009-048-121545- /O.CAN.KTFX.BZ.W.0002.000000T0000Z-190312T2100Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- 835 AM MDT Tue Mar 12 2019 ...BLIZZARD WARNING IS CANCELLED... Winds in the area have diminished and widespread blowing snow causing reduced visibility is no longer occurring. Areas of drifting snow remain possible across roadways. Any drifting snow that melts on roads could pose a hazard for hydroplaning during the day with icy patches at night. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Mar 11, 11:30 AM MDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 11, 11:30 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1130 AM MDT Mon Mar 11 2019 Aviation Section Updated. .UPDATE... Wind gusts at Two Medicine Bridge and Browning have already exceeded 50 kts this morning. Web cams reveal blowing snow in this area. The High Wind Warning start time was moved up to present to bring it into effect with this update. There is evidence of drifting snow occurring at MacDonald pass, and at other isolated locations across North-central Montana. Although the snow is crusted over following the last few days of sunshine, the wind may be strong enough in some areas to break the crust and get the snow moving. Clear and calm conditions prevail over Southwest Montana, which has allowed some very cold temperatures once again. Most of these valleys will recover well as the shallow temperature inversions mix out. Forecast grids for winds and temperatures were updated to better match observed trends. && .SYNOPSIS... Increasing southwest winds will create areas of blowing and drifting snow for portions of North-central Montana. Winds will become strong and gusty along the Rocky Mountain Front and in the Cut Bank area this afternoon and overnight. Another round of light snow is expected around midweek. && .AVIATION... Updated 1130 AM MST Mon Mar 11 2019 West-northwest flow aloft will prevail across the region today through Tuesday morning. Strong downslope winds will prevail along the Rocky Mountain Front through the forecast period and over the adjacent plains of north-central Montana. Widespread VFR conditions are expected to prevail with only scattered to broken high level clouds anticipated. pn/mpj && .PREV DISCUSSION... /ISSUED 525 AM MDT Mon Mar 11 2019/ Today through Tuesday morning...Westerly winds along the Rocky Mountain Front will increase this morning, becoming strong and gusty, then spreading out over the adjacent plains by early afternoon. Areas of blowing and drifting snow could cause travel difficulties so a Winter Weather Advisory will continue into tonight. Have also issued a High Wind Warning for the Rocky Mountain Front and the Cut Bank area for this afternoon through early Tuesday morning. Strong downslope pressure gradients will fuel these winds so the strongest gusts, possibly as high as 75 mph, will be confined to the immediate Rocky Mountain Front. Gusts up to 65 are possible in the Cut Bank area, especially overnight as time-height profiles show 60 knot winds just off the surface. Tuesday afternoon through Thursday morning...An upper level trough and associated surface cold front will sweep through the region with widespread snow expected over the mountains of the Continental Divide. Periods of light snow will also spread out over the plains with generally 1 to 3 inches of accumulation expected, mainly late Tuesday night through early Wednesday afternoon. Areas of light snow will persist across portions of the forecast area into Wednesday evening with skies clearing out by early Thursday. Thursday afternoon through Monday...The GFS and Canadian model forecast models are backing off from the dry and warmer solutions that they were showing for the upcoming weekend into early next week. However, the (more reliable) ECMWF model continues to show a strong ridge building along the West Coast and then progressing inland over the Rocky Mountains by Monday. For now, I have kept the forecast package for this time period pretty much in-line with the ECMWF but confidence is no longer as high as it was just 24 hours ago. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 37 23 37 21 / 0 0 20 40 CTB 36 24 35 19 / 0 0 30 70 HLN 26 9 30 15 / 0 0 20 30 BZN 25 -12 28 11 / 0 0 10 50 WEY 31 0 32 10 / 0 0 10 60 DLN 25 4 26 10 / 0 0 20 60 HVR 33 19 34 19 / 0 0 10 40 LWT 39 18 40 18 / 0 0 10 30 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM MDT Tuesday Eastern Glacier... Northern Rocky Mountain Front...Southern Rocky Mountain Front. Winter Weather Advisory until midnight MDT tonight Cascade... Eastern Pondera...Eastern Teton...Judith Basin...Southern Rocky Mountain Front. Winter Weather Advisory until 6 AM MDT Tuesday Eastern Glacier... Northern Rocky Mountain Front. Flood Warning until further notice for the Madison River near Ennis in Madison County. Flood Advisory until further notice for the Missouri River in southwestern Cascade County. && http://www.weather.gov/greatfalls
In the hours before
Local storm report, Mar 11, 9:12 AM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
912 AM MDT MON MAR 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.36N 113.11W
03/11/2019 M94 MPH GLACIER MT MESONET
MESONET STATION DCRM8, DEEP CREEK RAWS.
0721 AM NON-TSTM WND GST 1 ENE EAST GLACIER PARK 48.45N 113.20W
03/11/2019 M68 MPH GLACIER MT MESONET
MESONET STATION MTBRN, TWO MEDICINE BRIDGE
MDT.
0823 AM NON-TSTM WND GST 2 SE BROWNING 48.54N 112.98W
03/11/2019 M61 MPH GLACIER MT MESONET
MESONET STATION MTBWG, BROWNING MDT.
0311 AM NON-TSTM WND GST SAINT MARY 48.74N 113.43W
03/11/2019 M48 MPH GLACIER MT MESONET
MESONET STATION SRYM8, SAINT MARY RAWS.
0809 AM NON-TSTM WND GST 18 WSW BYNUM 47.87N 112.67W
03/11/2019 M46 MPH TETON MT MESONET
MESONET STATION GSNM8, GLEASON RAWS.
0500 AM NON-TSTM WND GST 3 SW CUT BANK 48.60N 112.38W
03/11/2019 M43 MPH GLACIER MT ASOS
ASOS STATION CTB, CUT BANK AIRPORT.
0600 AM NON-TSTM WND GST 12 WNW CUT BANK 48.67N 112.59W
03/11/2019 M42 MPH GLACIER MT MESONET
MESONET STATION BFAM, 12 W CUT BANK.
0821 AM NON-TSTM WND GST BROWNING 48.56N 113.01W
03/11/2019 M42 MPH GLACIER MT MESONET
MESONET STATION BGRM8, BROWNING RAWS.
0830 AM NON-TSTM WND GST 14 W BYNUM 47.98N 112.61W
03/11/2019 M42 MPH TETON MT MESONET
MESONET STATION DELMT, DELLWO - 13 W BYNUM.
1100 AM NON-TSTM WND GST 4 WSW BIG SKY 45.24N 111.41W
03/10/2019 M41 MPH MADISON MT MESONET
MESONET STATION YCBAS, YELLOWSTONE CLUB -
BASE.
&&The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 3:42 AM MDT | High Wind Warning | TFX | 24 hr |
Nearby
Blizzard Warnings in Montana, 2019Every blizzard warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.